Alert archive / New York / Wind Chill Advisories in 2021
Wind Chill Advisory 5, NWS Burlington, VT
NWS Burlington, VT issued this wind chill advisory at Mar 14, 2021, 3:23 AM EDT for 4 counties in New York; 4 counties in Vermont. It took effect at Mar 15, 2021, 1:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2021, 3:23 AM EDT (07:23 UTC)
- In effect from
- Mar 15, 2021, 1:00 AM EDT
- Expired
- Mar 15, 2021, 10:36 AM EDT
- In force
- 10 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Caledonia County, VT, Essex County, VT, Orange County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 1 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338 WWUS41 KBTV 140723 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 323 AM EDT Sun Mar 14 2021 VTZ004-142100- /O.NEW.KBTV.WC.Y.0005.210315T0500Z-210315T1500Z/ Essex- Including the city of Island Pond 323 AM EDT Sun Mar 14 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EDT MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Essex County Vermont. * WHEN...From 1 AM to 11 AM EDT Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ NYZ029>031-034-142100- /O.NEW.KBTV.WC.Y.0005.210315T0500Z-210315T1500Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex- Including the cities of Star Lake, Saranac Lake, Tupper Lake, Dannemora, and Lake Placid 323 AM EDT Sun Mar 14 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EDT MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...The Northern Adirondacks of New York. * WHEN...From 1 AM to 11 AM EDT Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
3 follow-up statements
518 WWUS41 KBTV 141901 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 301 PM EDT Sun Mar 14 2021 VTZ003-007-010-151000- /O.EXA.KBTV.WC.Y.0005.210315T0500Z-210315T1500Z/ Orleans-Caledonia-Orange- Including the cities of Newport, St. Johnsbury, Bradford, and Randolph 301 PM EDT Sun Mar 14 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EDT MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Orleans, Caledonia and Orange Counties. * WHEN...From 1 AM to 11 AM EDT Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ VTZ004-151000- /O.CON.KBTV.WC.Y.0005.210315T0500Z-210315T1500Z/ Essex- Including the city of Island Pond 301 PM EDT Sun Mar 14 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM EDT MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Essex County Vermont. * WHEN...From 1 AM to 11 AM EDT Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ NYZ029>031-034-151000- /O.CON.KBTV.WC.Y.0005.210315T0500Z-210315T1500Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex- Including the cities of Star Lake, Saranac Lake, Tupper Lake, Dannemora, and Lake Placid 301 PM EDT Sun Mar 14 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM EDT MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...The Northern Adirondacks of New York. * WHEN...From 1 AM to 11 AM EDT Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
095 WWUS41 KBTV 150623 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 223 AM EDT Mon Mar 15 2021 VTZ003-004-007-010-151500- /O.CON.KBTV.WC.Y.0005.000000T0000Z-210315T1500Z/ Orleans-Essex-Caledonia-Orange- Including the cities of Newport, Island Pond, St. Johnsbury, Bradford, and Randolph 223 AM EDT Mon Mar 15 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Essex, Orleans, Caledonia and Orange Counties. * WHEN...From 1 AM to 11 AM EDT Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ NYZ029>031-034-151500- /O.CON.KBTV.WC.Y.0005.000000T0000Z-210315T1500Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex- Including the cities of Star Lake, Saranac Lake, Tupper Lake, Dannemora, and Lake Placid 223 AM EDT Mon Mar 15 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...The Northern Adirondacks of New York. * WHEN...From 1 AM to 11 AM EDT Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
041 WWUS41 KBTV 151436 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 1036 AM EDT Mon Mar 15 2021 NYZ029>031-034-VTZ003-004-007-010-151545- /O.CAN.KBTV.WC.Y.0005.000000T0000Z-210315T1500Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Orleans-Essex-Caledonia-Orange- Including the cities of Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Newport, Island Pond, St. Johnsbury, Bradford, and Randolph 1036 AM EDT Mon Mar 15 2021 ...WIND CHILL ADVISORY IS CANCELLED... Temperatures continue to slowly warm this morning with wind chill values now ranging from 0 to 15 degrees below zero. Temperatures will continue to warm into the low teens to mid 20s with wind speeds gradually diminishing through the afternoon hours. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind chill advisory went out at Mar 14, 3:17 AM EDT, 6 minutes earlier.
Area forecast discussion, Mar 14, 3:17 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
317 AM EDT Sun Mar 14 2021
.SYNOPSIS...
Widely scattered snow showers will redevelop this afternoon in a
brisk northwesterly flow. Highs will reach the low to mid 30s
by midday, with temperatures slowly falling this afternoon, and
then dropping into the single digits for tonight. Moderate
northwest winds continue on Monday with ineffective sunshine as
temperatures rise only to the upper teens to lower 20s for
afternoon highs. A warming trend is expected for Tuesday and
Wednesday, with no significant precipitation systems expected
over the next 5 to 7 days.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1244 AM EST Sunday...No significant changes were needed
with this update. Snow has moved into northern sections of the
region this evening, and while we have seen a little light snow
here at BTV, much of the activity has been focused in the higher
terrain as expected. Temperatures have been holding fairly
steady in the lower/mid 20s to around 30, and this should trend
will continue overnight with just a few degrees of cooling. The
forecast has this covered, so only changes were minor tweaks to
PoPs to match the latest radar trends.
Previous discussion...Increasing cloud cover will be seen this
afternoon and evening with mostly cloudy skies expected to prevail
through the overnight hours. A thin ribbon of moisture along the
leading edge of a shortwave enhanced upper level trough will bring
this increasing cloud cover and will also bring snow showers to the
higher terrain of northern New York and Vermont. It looks like there
will be two waves of snow showers with the first occurring between 8
PM tonight and 8 AM Sunday with the leading edge of the trough and
then a second wave between noon Sunday and midnight. Mountainous
locations across northern New York will see 1-3 inches while the
higher terrain of central and southern Vermont will see between 2
and 6 inches with the highest amounts above 3000 ft.
Looking at forecast soundings, we will be quite unstable, especially
as we head into Sunday morning/afternoon. Froude numbers,
unsurprisingly, will remain highly unblocked given the instability
which will prevent snow from backing into the deeper valleys. Thus,
have only mentioned 20-30% chance for snow showers with little to no
accumulation expected. Temperatures on Sunday will continue to be
below normal as cloud cover will prevent any significant diurnal
heating with highs topping out in the mid 20s to mid 30s. Gusty
winds in the 25 to 40 mph range will materialize quickly after
sunrise on Sunday with the cold air advection aloft leading to dry
adiabatic lapse rates in the low levels and deep mixing of a strong
low level jet.
Much colder temperatures are on the way for Sunday night as a
plethora of cold air associated with the aforementioned upper level
trough enters the region. Unseasonably cold lows in the single
digits above and below zero are expected for Sunday night/Monday
morning. Winds will remain elevated through the overnight hours
between 10 and 20 mph leading to wind chills between -10 and -25
degrees with the coldest wind chills being observed across the
northern Adirondacks and northeastern Vermont.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 317 AM EDT Sunday...Clear and cold weather continues
Monday night with 1030 hPa surface high building atop the
region. Undercut blended guidance in the Dacks/northeastern VT
where deepest snow cover remains, and closer to guidance in the
valleys in the absence of a snow pack - mainly +/- single digits
to around 10 above. Flow turns light southerly on Tuesday as
high slides east leading to a sharp warming trend by afternoon
with highs in the mid 30s to lower 40s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 317 AM EDT Sunday...Consensus continues to build that a
nice stretch of weather is in store for the region during the
remainder of the forecast period. A weak wave with decaying mid-
level warm advection will lift northeast through the region
Tuesday night into early Wednesday with possibly a few/spotty
light sprinkles or flurries, so continued lower end PoPs in the
10-20% range for this period. Otherwise, the back end of the
work week is now appearing mainly dry as this morning's GFS has
trended solidly into the ECMWF and Canadian camp which have
shown more consistency over the past few days. This argues for
another Canadian high pressure center building southward with a
mainly dry frontal passage by Thursday, essentially shunting the
remnants of the current high plains storm south of our region
Thursday night/early Friday. The surface high center then builds
atop the region by next weekend with clear skies and nil PoPs.
Temperatures remain seasonably mild in the 40s for Wed/Thu, then
trend cooler (upper 20s to mid 30s) for Friday behind
Thursday's frontal passage before moderating nicely once again
by next weekend.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Through 12Z Monday...Periods of MVFR snow showers early this
morning will give away to VFR conditions from 11-16Z. Thereafter,
instability-driven snow shower activity will become widespread
during the afternoon hours. These snow showers should result in
brief periods of MVFR or IFR conditions at the TAF locations
between 17-22Z, and will likely be most frequent at SLK and MPV.
May see a bit of graupel in the stronger cells. West to northwest
winds around 10 knots early this morning will become increasingly
gusty during the daylight hours. Should see widespread NW winds
15-25kts this afternoon with gusts up to 35kts.
Outlook...
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: Mainly VFR, with areas MVFR possible. NO SIG WX.
Thursday: MVFR/IFR conditions possible. Slight chance SHRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Chill Advisory from 1 AM to 11 AM EDT Monday for VTZ004.
NY...Wind Chill Advisory from 1 AM to 11 AM EDT Monday for
NYZ029>031-034.
&&
SYNOPSIS...Banacos
NEAR TERM...Banacos/Clay/Hastings
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...BanacosHazardous weather outlook, Mar 13, 3:08 PM EST, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 308 PM EST Sat Mar 13 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-142015- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 308 PM EST Sat Mar 13 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gusty northwest winds will develop shortly after sunrise on Sunday with wind gusts in the 25-40 mph ranges expected through the daylight hours before gradually weakening through the overnight hours. Temperatures will plummet quickly behind a cold front Sunday with temperatures dropping to the single digits above and below zero. These much colder temperatures and winds of 10-20 mph will lead to wind chills in the -10 to -25 degree range. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Chill Advisories in New York, 2021Wind Chill Advisories in Vermont, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.